Utah, 2011

High Wind in Utah, February 7, 2011

February 7, 2011 · NWS SLC · 1 event in 1 county or zone

A fast-moving cold front swept across northern Utah on the afternoon of February 7th, creating strong post-frontal winds across much of Utah's northwest desert.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving cold front swept across northern Utah on the afternoon of February 7th, creating strong post-frontal winds across much of Utah's northwest desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 7, 4:10 PM MST, 35 minutes earlier.

Area forecast discussion, Feb 7, 4:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
410 PM MST MON FEB 7 2011

.SYNOPSIS...A COLD FRONT WILL CROSS UTAH OVERNIGHT...WITH THE
PARENT STORM SYSTEM LINGERING OVER THE REGION INTO TUESDAY. HIGH
PRESSURE WILL FOLLOW FOR THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...UPPER TROUGH ENCOMPASSING THE PACIFIC
NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO DROP SOUTH INTO THE
GREAT BASIN TONIGHT...AND LINGER OVER THE REGION THROUGH TUESDAY.
ASSOCIATED SURFACE FRONT CURRENTLY CROSSING THE WASATCH FRONT WILL
CONTINUE TO SURGE SOUTH ACROSS CENTRAL AND SOUTHERN UT OVERNIGHT.

CHANGEOVER TO SNOW CURRENTLY LAGGING SURFACE FRONT BY A COUPLE OF
HOURS...ALTHOUGH AS COLD AIR ALOFT QUICKLY SURGES SOUTHWARD AND
FRONTAL BAND TIGHTENS/STRENGTHENS SHOULD SEE MORE OF A RAPID
CHANGEOVER ALONG FRONTAL BOUNDARY FROM UTAH COUNTY SOUTHWARD.
GIVEN THAT SURFACE TEMPS SURGED INTO THE UPPER 40S AND LOW 50S
WARMING PAVEMENT...AND CHANGEOVER TO SNOW IS LAGGING SURFACE
FRONT IMPACT ON AREA ROADWAYS THROUGH THE EVENING COMMUTE EXPECTED
TO BE MINOR. DROPPED GOING WINTER HEADLINES NORTH OF I-80...AND
HELD ON TO ADVISORIES FROM SOUTHERN SALT LAKE/TOOELE VALLEYS
SOUTHWARD.

THE OTHER CONCERN IS HIGH WINDS BEHIND SURFACE FRONT...WITH GUSTS
IN THE 60 MPH RANGE REPORTED ALONG I-80. UPGRADED TO A HIGH WIND
WARNING ACROSS NORTHWEST DESERTS THROUGH THIS EVENING. OTHERWISE
WILL LET SNOW/BLOWING SNOW HEADLINES HANDLE WIND THREAT. SOME
POTENTIAL EXISTS FOR A GAP WIND EVENT ACROSS UTAHS DIXIE. HAVE
INCLUDED GUSTY WINDS IN ZONES/GRIDS FOR NOW.

NAM/GFS BOTH CONTINUE TO INDICATE A SECOND ROUND OF SNOWFALL
ACROSS SOUTHWEST WY INTO NORTHEAST UT OVERNIGHT. WENT AHEAD AND
EXTENDED GOING WINTER WEATHER ADVISORY THROUGH THE OVERNIGHT
HOURS. OTHERWISE UPPER COLD POOL WILL RESIDE ACROSS THE REGION
TUESDAY THROUGH TUESDAY NIGHT...ALTHOUGH NORTHERLY FLOW ALOFT WILL
GREATLY LIMIT OROGRAPHIC SNOWFALL.

UPPER RIDGING LOOKS TO REBUILD THROUGH THE LATTER HALF OF THE WEEK
ALLOWING FOR A DRYING TREND...WITH RESULTING WARMING ALOFT
POSSIBLY ALLOWING FOR VALLEY INVERSIONS TO REDEVELOP.

&&

.AVIATION...NORTHWEST WINDS BEHIND A COLD FRONT TO PERSIST THROUGH
MUCH OF THE NIGHT. PRECIPITATION ASSOCIATED WITH THE FRONT WILL
BEGIN AS MVFR RAIN...TURNING TO IFR SNOW BY 24Z. HOWEVER...WITH
WARM SURFACE TEMPERATURES...EXPECT LITTLE SNOW ACCUMULATION ON
RUNWAYS. THIS IS A FAST MOVING FRONT...AND CONDITIONS SHOULD
IMPROVE TO MVFR BY 130Z TO 02Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ007>009.

     WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ006.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR UTZ005.

     WINTER WEATHER ADVISORY UNTIL 10 PM MST THIS EVENING FOR
     UTZ003-004.

     WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ015-016.

     WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR UTZ014.

WY...WINTER WEATHER ADVISORY UNTIL 4 AM MST TUESDAY FOR WYZ021.

&&

SEAMAN/HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 7, 4:31 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MST MON FEB 7 2011

UTZ001>016-019>021-517-518-WYZ021-081200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
431 PM MST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CROSS THE ENTIRE OUTLOOK AREA TONIGHT BRINGING
RAIN AND SNOW TO THE MOUNTAINS AND WEST ALONG WITH STRONG WINDS.

ACCUMULATING SNOW IS EXPECTED THIS EVENING INTO TONIGHT IN THE
NORTHERN AND CENTRAL MOUNTAINS AND IN THE WESTERN AND CENTRAL
VALLEYS...SPREADING INTO THE SOUTHWESTERN VALLEYS OVERNIGHT.

THE SNOW IS EXPECTED TO IMPACT THE EVENING COMMUTE ALONG THE
WASATCH FRONT FROM ABOUT SALT LAKE SOUTHWARD. TRAVEL WILL ALSO BE
IMPACTED ON INTERSTATE 15 ACROSS WEST CENTRAL AND SOUTHWEST UTAH
TONIGHT.

STRONG NORTH WINDS BEHIND THE FRONT WILL BLOW ACROSS THE NORTHWEST
DESERTS...THE WEST CENTRAL VALLEYS AND ALONG CENTRAL AND SOUTHERN
PORTIONS OF THE WASATCH FRONT. THE WINDS WILL DIMINISH LATE THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD TEMPERATURES AND LINGERING MOUNTAIN SNOW SHOWERS ARE
EXPECTED TUESDAY.

HIGH PRESSURE WILL BUILD BACK OVER THE AREA FOR THE LATTER PART
OF THE WEEK WITH INVERSION CONDITIONS REDEVELOPING ACROSS THE
NORTHERN VALLEYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Feb 7, 4:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MST MON FEB 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND DMG 25 E WENDOVER           40.74N 113.55W
02/07/2011                   TOOELE             UT   DEPT OF HIGHWAYS

            TRUCK BLOWN OVER ALONG I-80

0347 PM     NON-TSTM WND GST 29 E WENDOVER           40.74N 113.47W
02/07/2011  M67.00 MPH       TOOELE             UT   DEPT OF HIGHWAYS

            UTAH DEPARTMENT OF TRANSPORTATION MESONET SENSOR ALONG
            I-80

0350 PM     NON-TSTM WND GST 10 W KNOLLS             40.73N 113.47W
02/07/2011  M69.00 MPH       TOOELE             UT   MESONET

            DUGWAY MESONET SENSOR DPG17...ALONG I-80.

0405 PM     NON-TSTM WND GST 15 NNE KNOLLS           40.91N 113.15W
02/07/2011  M64.00 MPH       TOOELE             UT   MESONET

            DIDDLE KNOLL MESONET SENSOR JUST NORTH OF I-80.

0415 PM     NON-TSTM WND GST 21 SSW KNOLLS           40.45N 113.47W
02/07/2011  M62.00 MPH       TOOELE             UT   MESONET

            DUGWAY MESONET SENSOR DPG24...WEST OF WILDCAT MOUNTAIN.

0420 PM     NON-TSTM WND GST 22 W DUGWAY             40.20N 113.17W
02/07/2011  M60.00 MPH       TOOELE             UT   MESONET

            DUGWAY MESONET SENSOR DPG08.

&&

RGRAHAM

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
February 7, 4:45 PM MST to 5:55 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

Strong gusty winds were recorded across much of the Great Salt Lake Desert. The strongest wind gusts recorded in the Dugway Proving Ground mesonet included 69 mph at Interstate 80, 62 mph at Salt Flats and V-Grid, 60 mph at Horizontal Grid, and 59 mph at Causeway. Outside of the Dugway mesonet, peak wind gusts included 68 mph at the I-80 at mp 29 sensor, 64 mph at Promontory Point, and 60 mph at the I-80 at mp 1 sensor.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284632.